Kansas, 2008

Hail and Damaging Winds in Kansas, May 22 to 23, 2008

May 22 to 23, 2008 · NWS ICT · 15 events in 7 counties and zones

Strong to severe thunderstorms affected portions of Central and South-Central Kansas from the late evening hours of May 22nd through the early morning hours of May 23rd. Thunderstorms initiated along a dryline during the late afternoon hours of May 22nd over the Texas Panhandle and Western Oklahoma, and eventually moved east into Central and South-Central Kansas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong to severe thunderstorms affected portions of Central and South-Central Kansas from the late evening hours of May 22nd through the early morning hours of May 23rd. Thunderstorms initiated along a dryline during the late afternoon hours of May 22nd over the Texas Panhandle and Western Oklahoma, and eventually moved east into Central and South-Central Kansas. These thunderstorms, along with additional redevelopment, produced up to 70 mph winds, golfball size hail and very heavy, and localized rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 22, 9:18 PM CST, 2 minutes earlier.

Area forecast discussion, May 22, 9:18 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT THU MAY 22 2008

.UPDATE...

WE HAVE RECEIVED SEVERAL CALLS AROUND HARPER COUNTY AND THEY ARE
REPORTING 50 MPH WINDS NEAR ATTICA. IT APPEARS LIKE THESE WINDS ARE
OCCURING IN BETWEEN TWO MESO HIGH COUPLETS. THESE WINDS SHOULD BE
FAIRLY SHORTLIVED. WE WILL BE ISSUING SPECIAL WEATHER STATEMENTS
TO COVER THESE WINDS FOR NOW...BUT WE MAY ISSUE A HIGH WIND
WARNING IF THE WINDS INCREASE OR THEY LAST LONGER THAN EXPECTED.

COX
&&

.PREV DISCUSSION... /ISSUED 758 PM CDT THU MAY 22 2008/

UPDATE...

WE ARE SENDING OUT A QUICK UPDATE TO LET THE WIND ADVISORY
EXPIRE.

LATEST SURFACE ANALYSIS WAS SHOWING THE GRADIENT WINDS DECREASING
ACROSS CENTRAL KANSAS. AS A RESULT...WE ARE PLANNING ON LETTING THE
WIND ADVISORY EXPIRE AT 8 PM.

COX

PREV DISCUSSION... /ISSUED 701 PM CDT THU MAY 22 2008/

UPDATE...

AVIATION...00Z TAFS RSL/SLN/HUT/ICT/CNU
SCATTERED SEVERE CONVECTION FROM WRN KS INTO WRN OK MAY SURVIVE
EWD INTO PORTIONS OF CENTRAL/SOUTH-CENTRAL KS BY LATE THIS
EVE/OVERNIGHT AIDED BY THE DEVELOPMENT OF A 50 KT LOW-LEVEL JET.
GIVEN ISOLD-SCATTERED NATURE OF STORMS...WILL UTILIZE VCTS GROUPS
FOR NOW AND ADJUST AS NECESSARY VIA RADAR TRENDS...ETC. MVFR CIGS
ALSO LIKELY BY LATE TONIGHT/EARLY FRI AM GIVEN MOIST SERLY UPSLOPE
FLOW UNDERNEATH LOW-LEVEL JET AXIS. MODELS INDICATE THE STRATIFORM
CLOUDS WILL BREAK OUT BY MIDDAY FRIDAY. ADDITIONAL SEVERE STORMS
MAY DEVELOP OVER WRN KS LATE FRI PM/EVE WHICH MAY MOVE INTO THE
AREA WEST OF I-135 EARLY BY FRI EVE. LATER TAFS WILL ADDRESS THIS.

PREV DISCUSSION... /ISSUED 543 PM CDT THU MAY 22 2008/

UPDATE...

THE MAIN CONCERN THIS EVENING WILL BE HIGH WIND POTENTIAL IN CENTRAL
KANSAS AND THE STORMS MOVING OUT OF OKLAHOMA.

LATEST SURFACE ANALYSIS WAS SHOWING A FAIRLY STRONG PRESSURE
GRADIENT ACROSS THE AREA. LATEST PROFILERS WERE SHOWING AROUND
35-40KTS ON THE HAVILAND PROFILER WHICH IS STARTING TO MIX DOWN
ACROSS CENTRAL KANSAS. WE ARE GOING AHEAD AND ISSUE A SHORT TERM
WIND ADVISORY FOR ABOUT FIVE COUNTIES WHERE THEY MAY ALSO EXPERIENCE
LOCAL EFFECTS OF STORM RELATIVE FLOW. LATER THIS EVENING...WE WILL
HAVE TO WATCH THE EVOLUTION OF THE STORMS COMING OUT OF OKLAHOMA FOR
OUR MAIN SHOW. THESE STORMS MAY BE ABLE TAP INTO BETTER LOW LEVEL
HELICITY AS THE LOW LEVEL FLOW BACKS AROUND SUNSET. BASED ON
EXTRAPOLATION...IT APPEARS LIKE THE RIGHT MOVERS COULD GRAZE OUR
AREAS MAINLY WEST OF HIGHWAY 14 BETWEEN 02Z-04Z.

COX

PREV DISCUSSION... /ISSUED 314 PM CDT THU MAY 22 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL INTO THE WEEKEND.

TONIGHT-SATURDAY:
AS OF 19Z...WARM FRONT STRETCHED FROM NWRN KS THRU CENTRAL AND
EAST-CENTRAL KS WITH LITTLE NEWD MOVEMENT ON THIS BOUNDARY
ANTICIPATED INTO FRIDAY. DRYLINE STRETCHED FROM THE WARM FRONT JUST
S OF GOODLAND TO LIBERAL THRU THE EASTERN PANHANDLES. SEVERE STORMS
ALREADY HAVE FIRED NEAR/E OF DRYLINE IN WESTERN KS...AND EXPECT THIS
TREND OF DEVELOPMENT FURTHER SWD ALONG/E OF DRYLINE INTO THIS EVE AS
STRONG POTENTIAL VORTICITY MAX CONTINUES TO EJECT NEWD INTO ERN
CO/WRN KS. BASED ON PROGGED STORM MOTION TRAJECTORIES
(220/30KT)...THE BRUNT OF THE SEVERE STORMS WILL STAY JUST W OF OUR
CWA...BUT SOME OF THE STORMS COULD GET INTO OUR WESTERN-MOST
COUNTIES TONIGHT (WEST OF HIGHWAY 14). BASED ON STRONG INSTABILITY
AND STRONG LOW-LEVEL SHEAR...ANY SUPERCELLS THAT MANAGE TO MAKE IT
AS FAR EAST AS OUR WESTERN-MOST COUNTIES WILL HAVE SIGNIFICANT
SEVERE POTENTIAL INCLUDING STRONG TORNADOES. FOR FRIDAY AND
SATURDAY...DRYLINE PROGGED TO BE SLIGHTLY FURTHER EAST TO JUST W OF
CENTRAL/SOUTH CENTRAL KS. UPPER LEVEL SUPPORT GETS SLIGHTLY LESS BY
SATURDAY...HOWEVER VERY STRONG INSTABILITY AND RESPECTABLE DEEP
LAYER SHEAR WILL EXIST ACROSS WESTERN/CENTRAL KS E OF THE DRYLINE.
SO WILL MAINTAIN A CHANCE OF T-STORMS IN CENTRAL SECTIONS MAINLY FOR
THE LATER PM/EVE. SUPERCELL TYPE STORMS WITH SIGNIFICANT SEVERE
WEATHER REMAIN POSSIBLE IN THOSE AREAS. SERN KS MAY NOT SEE MUCH
ACTIVITY TIL SAT NIGHT. LOW CLOUDS MAY DEVELOP OVER MUCH OF OUR AREA
EARLY FRIDAY AND SATURDAY MORNING FOR SEVERAL HOURS GIVEN UPSLOPE
FLOW AND LOW-LEVEL JET AXIS POSITIONING.

SUNDAY-THURSDAY:
PATTERN LOOKS TO REMAIN PRETTY ACTIVE FOR THUNDERSTORMS DURING THIS
PERIOD AS MEAN UPPER TROFFING REMAINS OVER THE WESTERN CONUS.
GFS/ECMWF SHOW A COLD FRONT TRYING TO DROP SWD ACROSS OUR AREA
SOMETIME TUES INTO EARLY WED WHICH IS A BIT SLOWER THAN PREVIOUS
RUNS. FOR SUN-MON...BETTER T-STORM CHANCES WILL BE IN OUR NWRN
COUNTIES (MAINLY EVENING/OVERNIGHT)...THEN AREAWIDE AS THE FRONT MOVES THRU
TUES INTO EARLY WED. THERE COULD BE SOME LULL IN CONVECTION CHANCES
WED-THURS AS THE MODELS SUGGEST UPPER RIDGING MAY POKE UP ACROSS THE
CENTRAL CONUS. THEN PRECIPITATION CHANCES COULD INCREASE AGAIN
TOWARD THE END OF THE WEEK AS AN UPPER TROF TOPS THE RIDGE OVER THE
NRN/CNTRL PLAINS. CONFIDENCE FAIRLY HIGH THAT TEMPERATURES WILL BE
ABOVE NORMAL SUN-MON...THEN CLOSER TO NORMAL TUES-WED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  86  69  89 /  50  30  40  20
HUTCHINSON      66  86  69  88 /  50  30  50  30
NEWTON          66  85  69  87 /  50  30  40  20
ELDORADO        67  85  69  87 /  40  20  30  20
WINFIELD-KWLD   69  86  69  90 /  40  20  30  20
RUSSELL         65  85  68  89 /  60  40  50  30
GREAT BEND      66  86  67  87 /  60  40  50  30
SALINA          66  84  68  89 /  50  30  50  30
MCPHERSON       66  85  68  88 /  50  30  50  30
COFFEYVILLE     68  85  69  88 /  30  20  20  20
CHANUTE         67  84  69  86 /  30  20  20  20
IOLA            67  83  69  86 /  30  20  20  20
PARSONS-KPPF    68  84  69  87 /  30  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 3:00 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU MAY 22 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS DEVELOPING OVER WESTERN KANSAS AND WESTERN
OKLAHOMA WILL GRADUALLY SHIFT EASTWARD THIS EVENING...AND MAY
AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ALONG AND WEST
OF INTERSTATE 135 TONIGHT.

GIVEN THE STRONG INSTABILITY AND WIND SHEAR IN PLACE...A FEW STRONG AND
LONG-TRACKED TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND WEST OF
A LINE FROM LINCOLN TO HUTCHINSON TO ANTHONY. VERY LARGE HAIL
AND DAMAGING STRAIGHT-LINE WINDS WILL ALSO BE THREATS WITH ANY
SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS LOOK TO AGAIN DEVELOP ALONG THE DRYLINE LATE FRIDAY
AFTERNOON WHICH WILL BE JUST WEST OF THE FORECAST AREA...AND WILL
ONCE AGAIN IMPACT LOCATIONS GENERALLY WEST OF INTERSTATE 135
THROUGH THE EVENING HOURS. WHILE STORM COVERAGE MAY BE MORE
ISOLATED...ANY STORM THAT DEVELOPS WILL QUICKLY BECOME
SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES THE PRIMARY THREATS.

THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH
TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM
THAT DEVELOPS THROUGH THIS TIME PERIOD WILL HAVE A GOOD CHANCE TO
BECOME SEVERE.

WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY
WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE
CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY
TUNED FOR ANY WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY AFTER 8 PM THIS
EVENING...MAINLY ALONG AND WEST OF A LINE FROM LINCOLN TO
HUTCHINSON TO ANTHONY. SPOTTER ACTIVATION IS POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS BOTH FRIDAY AND SATURDAY ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, May 22, 9:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT THU MAY 22 2008

KSZ068-069-082-083-091>093-230445-
BUTLER-COWLEY-HARPER-HARVEY-KINGMAN-SEDGWICK-SUMNER-
1015 PM CDT THU MAY 22 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...COWLEY...HARPER...HARVEY...KINGMAN...
SEDGWICK AND SUMNER COUNTIES...

AT 1015 PM CDT...STRONG SOUTHEAST WINDS OF 30 TO 40 MPH...WITH GUSTS
AROUND 50 MPH...ARE LIKELY IN MOST OF SOUTH-CENTRAL KANSAS LATE THIS
EVENING.

WINDS OF THIS MAGNITUDE ARE LIKELY TO CAUSE MINOR TREE AND PROPERTY
DAMAGE...AS WELL AS MAKE TRAVEL DIFFICULT...ESPECIALLY ALONG HIGHWAYS
AND INTERSTATES SUCH AS THE KANSAS TURNPIKE.

PEOPLE IN HARPER...HARVEY...KINGMAN...SEDGWICK...SUMNER...WESTERN
BUTLER AND WESTERN COWLEY COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

ES

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 5 thunderstorm wind, 5 hail. Local standard time, as filed.

High Wind, Harper

When
May 22, 9:20 PM CST to 10:50 PM CST
Where
Harper forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Thunderstorms over northern Oklahoma during the late evening hours of May 22nd produced 50 to 60 mph southerly winds across Harper county. These strong winds blew down two sheds and a privacy fence near Attica, and also downed 2 to 3-inch diameter tree limbs.

High Wind, Kingman

When
May 22, 10:00 PM CST to 10:50 PM CST
Where
Kingman forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Thunderstorms over northern Oklahoma during the late evening hours of May 22nd produced 50 to 60 mph southerly winds across Kingman county. The strong winds peeled off the old Spivey High School tin roof. Additionally, an out-building was destroyed in the northwest corner of the county.

High Wind, Sedgwick

When
May 22, 10:06 PM CST to 10:50 PM CST
Where
Sedgwick forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Thunderstorms over northern Oklahoma during the late evening hours of May 22nd produced 50 to 60 mph southerly winds across Sedgwick county. A 60 mph wind gust was measured at the Mid-continent ASOS unit.

High Wind, Sedgwick

When
May 22, 10:16 PM CST to 10:50 PM CST
Where
Sedgwick forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Thunderstorms over northern Oklahoma during the late evening hours of May 22nd produced 50 to 60 mph southerly winds across Sedgwick county. A 62 mph wind gust was measured at McConnell AFB.

High Wind, Sedgwick

When
May 22, 10:43 PM CST to 10:50 PM CST
Where
Sedgwick forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Thunderstorms over northern Oklahoma during the late evening hours of May 22nd produced 50 to 60 mph southerly winds across Sedgwick county. A 59 mph wind gust was measured at Jabara Airport.

Thunderstorm Wind, Cowley

When
May 22, 11:11 PM CST
Where
Cowley County, 5.55 mi N of Wilmot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -96.870

Small hail occurred with the 60 mph winds.

Thunderstorm Wind, Harper

When
May 23, 1:35 AM CST
Where
Harper County, 2.82 mi SSE of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.110, -98.020

Thunderstorm Wind, Neosho

When
May 23, 1:37 AM CST
Where
Neosho County, Chanute
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
37.680, -95.470

Measured by ASOS equipment at the Chanute Martin Johnson Airport.

Hail, Sumner

When
May 23, 2:21 AM CST
Where
Sumner County, 4 mi SW of Perth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.129, -97.551

Hail, Sumner

When
May 23, 2:21 AM CST
Where
Sumner County, 0.55 mi E of Perth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -97.490

Hail, Sumner

When
May 23, 3:00 AM CST
Where
Sumner County, 0.55 mi E of Perth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.170, -97.490

Hail, Sumner

When
May 23, 3:10 AM CST
Where
Sumner County, 2.82 mi SSE of Perth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.130, -97.490

Thunderstorm Wind, Sumner

When
May 23, 3:11 AM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.160, -97.490

Heavy amounts of dime size hail occurred with the wind.

Hail, Sumner

When
May 23, 3:11 AM CST
Where
Sumner County, 0.88 mi SE of Perth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.161, -97.489

The hail occurred with 60 mph winds.

Thunderstorm Wind, Lincoln

When
May 23, 6:10 AM CST to 6:24 AM CST
Where
Lincoln County, Ash Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.170, -98.350

Estimated 70 mph winds leveled wheat fields and snapped 10-inch diameter tree limbs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92098, 92100, 92102, 92105, 92107, 100643, 98662, 98663, 98657, 98658, 98659, 98660, 98664, 98665, 98661.